The average 65 year in the US is on some 25 prescription or over-the-counter medications today. Not all are for some medical condition your doctor or multiple doctors are treating you for, but approximately half of these medications are for controlling the side effects of the other half. It’s not uncommon that a person who is on a prescription med or OTC med for sometime to develop other symptoms, sometimes debilitating. Take, for instance, Mary Stamp, a 67 year old woman from the UK. She was diagnosed as having high cholesterol and prescribed a statin drug to lower her cholesterol level. This is a “safe drug” as the FDA and doctors will tell you. She was eventually confined to bed and became convinced that she had dementia. What is important here is that in the UK, virtually every healthy man who has reached the age of 60 and every woman older than 65 is now eligible to start taking statins under the new UK ‘best practice’ guidelines. Until this year, only people with a high cholesterol (according to theory at greater risk of heart disease) were in line to take the popular drugs. What’s more important here is that doctors in the US are encouraging their patients to get their cholesterols as low as possible. My own physician, who has a normal cholesterol, takes statins to lower his normal cholesterol even lower! But statins, like other drugs, interfere with the normal production of an essential substance in the body called Co-enzyme Q10 (CoQ-10). So the CoQ-10 levels in the body decrease and other symptoms begin to occur such as muscle weakness or pain, or in Mary’s case, “dementia.” It’s also possible that when these symptoms occur, a doctor might prescribe another drug to “treat” the muscle weakness or dementia.
This brings up another possibility. Could the extra drugs a senior in the US is taking for new symptoms actually be from a drug-induced nutritional deficiency (DIND)? The table below gives some of the most common deficiencies caused by the most prescribed drugs or OTC-drugs in the US. So if any of us are on prescription drugs and trying to lose weight, it may be difficult because we already have a nutritional deficiency.
Drug-induced nutrient depletion may be one of the most significant side effects that people are not aware of when they take prescription (and some over-the-counter) medications. So the question is how many people are at risk of developing drug-induced nutrient depletion (DIND)?
With nearly one billion office visits in the US alone, more Americans than ever are taking prescription drugs. Over 40 percent of the visits had between two and seven drugs prescribed. Some of the prescriptions were for actual conditions, while some were to counter side effects of the others. This trend will continue because of the increased incidence of chronic illnesses in adults and now even in children including obesity, diabetes, gastrointestinal problems, depression and asthma. More than half of all American adults regularly take at least one prescription drug, and one fifth take four or more. Senior Americans over the age of 65 have been shown to take upwards of 25 prescription medications prescribed by multiple doctors. Recent reports show that one in four children and teenagers is also on a medication for a chronic illness. Many of the conditions physicians see in every day practice may actually be related to nutrient depletion. Unfortunately, many physicians try to address the symptoms arising from drug-induced nutrient depletion by prescribing even more drugs, further compounding the problem. Therefore, millions of Americans are already suffering from DIND, or are at a very high risk of developing it. That depletion has the potential to create more health problems, leading to more medications. This, in turn, further exacerbates nutritional deficiencies. What a vicious cycle!
The table below shows some of the more commonly prescribed drugs and what they deplete.
|Prescription Drugs||Nutrient Deficiency|
|Drug Category||Nutrient(s) Depleted|
|ACE Inhibitors (for cardiovascular disease): Lotensin, Vasotec||Sodium, Zinc|
|Antibiotics (for infections): Penicillin, Sulfonamides, Erthromycin, Cipro||Biotin, Inositol, Calcium, Magnesium, Potassium, Vitamins B1, B2, B3, B5, B6, B12 and Vitamin K, disruption of beneficial bacteria|
|Benzodiazepines (for anxiety and sleep): Valium, Zanax||Melatonin|
|Beta Blockers (for cardiovascular disease): Inderol, Lopressor||Coenzyme Q10, Melatonin|
|Birth Control Pills: Ovral, Demulen||Folic acid, Vitamins B1, B2, B3, B6, B12, C, Zinc, Selenium, and trace minerals|
|Bronchodilators (for asthma and respiratory problems):||Potassium|
|Calcium Channel Blockers (for cardiovascular disease): Cardizem, Norvasc||Potassium|
|DiabetesDrugs: Metformin (Glucophage, Glucophage XR and Glucovance), Avandia||Vitamins B6, B12, Folic acid, Coenzyme Q10, Sodium, Zinc, Magnesium and Potassium|
|Estrogen (for menopause): Premarin, Prempro||Vitamin B6|
|NSAIDS: Ibuprophen, Motrin, Naproxen||Folic Acid, Iron, Vitamin C|
|Potassium-sparing Diuretics: Aldactone, Dytac||Folic Acid, Iron, Vitamin C and Zinc|
|Psychotropic Drugs: Lithium||Folic Acid, Inositol|
|SSRI Antidepressants: Prozac, Paxil||Sodium, Folic Acid, Melatonin|
|Statins (for lowering cholesterol): Mevacor, Zocor, Lipitor||Coenzyme Q10|
|Thiazide Diuretics: Diuril, hydrochlorothiazide||Magnesium, Coenzyme Q10, Potassium, Sodium, Zinc, Thiamine, Vitamins B6 and C|
|Thyroid Replacement: Synthroid||Calcium|
|Ulcer Drugs: Zantac, Pepcid||Vitamin B12, Vitamin D, Calcium, Iron, Zinc, Folic acid, impaired protein digestion|
Over-the-counter drugs are also everyday micronutrient depleters (EMD). These include common remedies such as aspirin, acetaminophen, nonsteroidal anti-inflammatory drugs (NSAIDs), antacids, laxatives, and H2 blockers (found in heartburn medication). Although they may seem harmless because you can buy them without a prescription, these popular medications can deplete a wide variety of micronutrients. The table below shows some of the most common OTC drugs and what they can deplete.
|Over-The-Counter Drugs (OTC)||Nutrient Deficiency|
|Drug Category||Nutrient(s) Depleted|
|Antacids (for heartburn and sometimes “Calcium” supplementation): Tums, Maalox, Calcitrate||Calcium, Copper, Iron, Magnesium, Phosphorus, Potassium and Zinc|
|H2 Blockers (OTC) (for heartburn): Axid, Pepcid, Tagamet, Zantac and others||Vitamin B12, Folic acid, and Calcium|
How do drugs cause nutrient depletion/deficiencies?
Drug-induced nutrient depletion/deficiencies (prescription and OTC) can occur through several mechanisms. While some drugs interfere with the absorption of nutrients, others may lead to increased excretion. Some drugs may block the action or production of certain nutrients (like Coenzyme Q10 by Statins) within the cells. If these drugs are taken for a long time, these nutritional deficiencies may become significant, causing severe side effects. Well-known mechanisms are:
- Absorption – Drugs can change the environment in the gastrointestinal tract in a way that reduces the absorption of needed vitamins and minerals that are in food. For example, anti-acid/heartburn medications decrease the acidic environment in the gut, decreasing calcium absorption that requires an acidic environment for optimal absorption. People who take an acid suppressor can have reduced calcium absorption, leading to risks of osteoporosis and skeletal fractures.
- Excretion – Some drugs can increase the rate at which the body breaks down a nutrient or eliminates it through the kidneys. Diuretics increase fluid and electrolyte loss through the urine, causing depletion of water-soluble nutrients, including B vitamins, Magnesium, and Potassium. This can lead to muscle spasm, cramping, palpitations, and headaches.
- Metabolism – Drugs can change how the body utilizes certain nutrients or change biochemical pathways involved in the formation of a nutrient. For example, Statin drugs inhibit the pathway of cholesterol production. But at the same time, they inhibit the production of Coenzyme Q10, which is vital for cellular energy and heart health, causing increased fatigue, muscle aches, or even heart failure.
“You can’t treat one symptom with a medication that will in turn cause 10 more symptoms and ever get ahead. If you are not using integrative medical nutrient therapy with all of your medications, you can expect the symptoms to outnumber the treatment.” Reg McDaniel, MD
Drug-induced nutrient depletion is far more common than has been acknowledged. In evaluating patients’ symptoms, doctors must assess whether symptoms are due to the illness, to the side effects of the drugs, or to drug-induced nutrient depletion. Considering the inadequate nutritional status of the majority of the population, we must remember that the illness itself may be due, in part, to nutrient deficiency. For insurance, it is easiest to provide baseline coverage: a daily high potency multivitamin mineral formula, CoenzymeQ10 with the omega-3 fatty acids and additional vitamin D and probiotics.
What’s the bottom line?
Physicians must look more deeply and determine underlying causes to determine whether drugs are harming patients and what we can do to reverse these effects. Consumers must be aware of these drug-nutrient depletions and do what you can to avoid taking medications whenever you can, using natural products instead or ask your healthcare professional what supplements to take with their prescriptions.